Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 276, NWS Springfield, MO

September 18, 20155 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 18, 2015, 9:26 PM CDT for 5 counties in Missouri. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2015, 9:26 PM CDT (02:26 UTC)
Expired
Sep 18, 2015, 10:30 PM CDT
In force
64 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Barton County, MO, Cedar County, MO, Dade County, MO, St. Clair County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 86 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2015-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1615 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2015-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1615 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

816 
WUUS53 KSGF 190226
SVRSGF
MOC011-039-057-185-217-190330-
/O.NEW.KSGF.SV.W.0276.150919T0226Z-150919T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
926 PM CDT FRI SEP 18 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DADE COUNTY IN SOUTHWESTERN MISSOURI...
  CEDAR COUNTY IN SOUTHWESTERN MISSOURI...
  EASTERN VERNON COUNTY IN WEST CENTRAL MISSOURI...
  NORTHEASTERN BARTON COUNTY IN SOUTHWESTERN MISSOURI...
  SOUTHWESTERN ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 1030 PM CDT

* AT 925 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR NEVADA TO SHELDON TO LAMAR...MOVING EAST AT 35
  MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  STOCKTON LAKE...                  STOCKTON STATE PARK...
  NEVADA...                         LAMAR...
  EL DORADO SPRINGS...              STOCKTON...
  SHELDON...                        MONTEVALLO...
  WALKER...                         SCHELL CITY...
  JERICO SPRINGS...                 LAMAR HEIGHTS...
  ROSCOE...                         MOUNDVILLE...
  MILO...                           IRWIN...
  ARCOLA...                         UMBER VIEW HEIGHTS...
  HARWOOD...                        MILFORD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3790 9437 3800 9419 3804 9409 3803 9406
      3805 9406 3813 9386 3785 9363 3774 9363
      3774 9361 3770 9361 3751 9362 3745 9436
      3782 9448
TIME...MOT...LOC 0225Z 249DEG 32KT 3781 9439 3768 9430 3751 9425 

HAIL...<.75IN
WIND...60MPH
 
$$

CRAMER
3 follow-up statements
816 
WWUS53 KSGF 190246
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
946 PM CDT FRI SEP 18 2015

MOC011-039-057-185-217-190330-
/O.CON.KSGF.SV.W.0276.000000T0000Z-150919T0330Z/
DADE MO-CEDAR MO-VERNON MO-BARTON MO-ST. CLAIR MO-
946 PM CDT FRI SEP 18 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHERN DADE...CEDAR...SOUTHEASTERN VERNON...NORTHEASTERN BARTON
AND SOUTHWESTERN ST. CLAIR COUNTIES...

AT 946 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR WALKER TO 12 MILES EAST OF SHELDON TO 12 MILES
NORTH OF GOLDEN CITY...MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
STOCKTON LAKE...                  STOCKTON STATE PARK...
EL DORADO SPRINGS...              STOCKTON...
MONTEVALLO...                     WALKER...
JERICO SPRINGS...                 ROSCOE...
ARCOLA...                         UMBER VIEW HEIGHTS...
HARWOOD...                        MILFORD...
FILLEY...                         CEDAR SPRINGS...
MASTERS...                        MONEGAW SPRINGS...
BEARCREEK...                      CANE HILL...
TABERVILLE...                     CEDARVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3786 9428 3799 9415 3803 9406 3805 9406
      3813 9386 3785 9363 3774 9363 3774 9361
      3770 9361 3751 9362 3749 9420 3780 9431
TIME...MOT...LOC 0246Z 255DEG 37KT 3787 9417 3768 9406 3757 9403 

HAIL...<.75IN
WIND...60MPH
 
$$

CRAMER
179 
WWUS53 KSGF 190259
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
959 PM CDT FRI SEP 18 2015

MOC011-217-190308-
/O.CAN.KSGF.SV.W.0276.000000T0000Z-150919T0330Z/
VERNON MO-BARTON MO-
959 PM CDT FRI SEP 18 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VERNON AND
NORTHEASTERN BARTON COUNTIES IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED 
AREA...THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3800 9376 3785 9363 3774 9363 3774 9361
      3751 9362 3753 9407 3800 9405 3801 9392
TIME...MOT...LOC 0258Z 258DEG 37KT 3787 9399 3768 9388 3757 9385 

$$

MOC039-057-185-190330-
/O.CON.KSGF.SV.W.0276.000000T0000Z-150919T0330Z/
DADE MO-CEDAR MO-ST. CLAIR MO-
959 PM CDT FRI SEP 18 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHERN DADE...CEDAR AND SOUTHWESTERN ST. CLAIR COUNTIES...

AT 958 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM EL DORADO SPRINGS TO NEAR STOCKTON TO 10 MILES NORTH
OF GREENFIELD...MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
STOCKTON LAKE...                  STOCKTON STATE PARK...
EL DORADO SPRINGS...              STOCKTON...
JERICO SPRINGS...                 ROSCOE...
ARCOLA...                         UMBER VIEW HEIGHTS...
FILLEY...                         CEDAR SPRINGS...
MASTERS...                        WAGONER...
BEARCREEK...                      ARNICA...
BONA...                           CANE HILL...
CAPLINGER MILLS...                TIFFIN...
OLYMPIA...                        CEDARVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3800 9376 3785 9363 3774 9363 3774 9361
      3751 9362 3753 9407 3800 9405 3801 9392
TIME...MOT...LOC 0258Z 258DEG 37KT 3787 9399 3768 9388 3757 9385 

HAIL...<.75IN
WIND...60MPH
 
$$

LINDENBERG
992 
WWUS53 KSGF 190330
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1030 PM CDT FRI SEP 18 2015

MOC039-057-185-190339-
/O.EXP.KSGF.SV.W.0276.000000T0000Z-150919T0330Z/
DADE MO-CEDAR MO-ST. CLAIR MO-
1030 PM CDT FRI SEP 18 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DADE...CEDAR AND
SOUTHWESTERN ST. CLAIR COUNTIES WILL EXPIRE AT 1030 PM CDT...

THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...THEREFORE THE 
WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3800 9376 3785 9363 3774 9363 3774 9361
      3751 9362 3753 9407 3800 9405 3801 9392
TIME...MOT...LOC 0326Z 249DEG 32KT 3787 9399 3768 9388 3757 9385 

$$

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 5:39 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Sep 18, 5:39 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
539 PM CDT FRI SEP 18 2015

.SHORT TERM...(This Evening through Saturday)
Issued at 0225 PM CDT FRI SEP 18 2015

This afternoon and tonight: Mid-afternoon water vapor imagery
and upper level analysis indicated a vigorous upper level trough
propagating east across the northern Plains. At the surface, low
pressure was analyzed across northeastern Kansas. A stationary
front extended east-northeast from the low into northern Missouri
with a cold front extending southwest from the low into
northwestern Oklahoma.

Scattered to numerous showers and thunderstorms have developed in a
corridor ahead of that front in an area of upper level height falls
from north-central Oklahoma into northern Missouri. Modification of
12 UTC RAOBs indicates that most of these storms have likely been
elevated in nature given a strong capping inversion/elevated mixed
layer (EML) presence.

As we head into late this afternoon and this evening, this corridor
of convection will continue to slowly spread east as that front
begins to move into eastern Kansas. Continued cooling of mid-level
temperatures with the approaching trough axis should promote the
potential for surface-based convection into at least early this
evening.

We have maintained a limited to elevated risk for severe storms for a
couple of reasons. While deep layer shear is on the marginal side
for supercell potential, the presence of steep mid-level lapse rates
will result in enough CAPE in the hail growth zone for a large hail
risk. The second reason for the severe risk is the potential for
upscale growth into line segments. If this were to occur, damaging
wind gusts up to 60 mph would be possible. We have also maintained a
limited flooding risk over southeastern Kansas and west-central
Missouri due to the potential for some training of storms into early
this evening.

That front will then begin to accelerate to the southeast from mid-
evening onward as that low pulls off to the northeast. This will
spread the threat for showers and thunderstorms into the central and
eastern Ozarks from later this evening into the overnight period.
Thunderstorms will tend to weaken with time and also decrease in
areal coverage due to decreasing instability.

Saturday...Sfc high pressure now centered over SD will move
southeast into MO and the Cornbelt region with cooler weather
behind the front. Clouds and some exiting convection will occur
early in the day over south central MO.

.LONG TERM...(Saturday Night through Friday)
Issued at 0225 PM CDT FRI SEP 18 2015

Sat night-Sunday: Upper level westerlies will continue over the
region through the weekend into Mon. Subtle shortwaves in that
flow may aid in some isentropic upglide in a relatively narrow
corridor from the central Plains to the Arklatex region. Some of
this activity may briefly affect our far sw MO counties,
especially Sunday afternoon/early evening. Not expecting much of
any impacts from this activity other than the potential for cloud
cover to hamper afternoon temperatures a bit.

Mon-Fri: A more amplified upper level pattern is still expected
to develop with a warming trend as an upper level ridge builds
over the area late Mon into the midweek period. Dry weather is
expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 0533 PM CDT FRI SEP 18 2015

Scattered storms occurring to the east of the terminals early this
evening, however main thunderstorm chances will occur around the
front which was still stretching from the KC metro into southeast
Kasnas. Best overall coverage of thunderstorms is expected to be
from I44 corridor to the northwest. Instability will decrease
heading further into the evening which should diminish coverage
and strength of convection. Main time from for SGF/JLN will be
from 00z through 05z this evening. Prior to convection, expect VFR
conditions, with MVFR/IFR possible during the thunderstorms.
Behind the front, we may have to deal with some MVFR/IFR stratus
until about mid morning Saturday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann (through tonight)/DSA (Sat)
LONG TERM...DSA
AVIATION...Lindenberg
Hazardous weather outlook, Sep 18, 6:59 PM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
659 PM CDT FRI SEP 18 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
659 PM CDT FRI SEP 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD THIS EVENING
AS A FRONT BEGINS TO PUSH INTO THE REGION. THESE STORMS WILL THEN
PUSH SOUTHEAST TOWARDS THE INTERSTATE 44 CORRIDOR FROM MID TO LATE
EVENING. THUNDERSTORMS WILL THEN MOVE INTO LOCATIONS SOUTHEAST OF
THE INTERSTATE 44 CORRIDOR OVERNIGHT...HOWEVER THE COVERAGE OF
THESE STORMS WILL DECREASE.

THERE IS AN ELEVATED RISK OF SEVERE STORMS THIS EVENING MAINLY
ALONG AND WEST OF A LAKE OF THE OZARKS TO BOLIVAR TO CASSVILLE
LINE. THE MAIN POTENTIAL SEVERE WEATHER HAZARDS WILL BE WIND GUSTS
TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS. FREQUENT CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

THERE WILL ALSO BE A RISK FOR LOCALLY HEAVY RAINFALL WITH A
LIMITED RISK FOR FLASH FLOODING ALONG AND WEST OF AN ELDON TO
JOPLIN LINE.

THE RISK FOR SEVERE THUNDERSTORMS AND FLOODING WILL THEN DIMINISH
AS THESE STORMS APPROACH THE INTERSTATE 44 CORRIDOR.
HOWEVER...FREQUENT LIGHTNING WILL REMAIN LIKELY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FEW THUNDERSTORMS MAY LINGER INTO THE EARLY MORNING HOURS
SATURDAY ACROSS FAR SOUTHERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Local storm report, Sep 18, 9:04 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
904 PM CDT FRI SEP 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     HAIL             5 S ARMA                37.47N 94.71W
09/18/2015  E0.88 INCH       CRAWFORD           KS   FIRE DEPT/RESCUE

&&

RFRYE
Local storm report, Sep 18, 9:23 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
923 PM CDT FRI SEP 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     TSTM WND GST     FRANKLIN                37.53N 94.71W
09/18/2015  E50 MPH          CRAWFORD           KS   FIRE DEPT/RESCUE

&&

RFRYE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 10:17 PM CDTSpecial Weather StatementSGFHickory, Polk43 min
Sep 18, 11:11 PM CDTSpecial Weather StatementSGFCamden, Miller, Morgan49 min
Sep 18, 11:49 PM CDTSpecial Weather StatementSGFMaries, Miller41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.